Kentucky, 2011Lightning Strike in Kentucky, June 18, 2011
June 18, 2011 · NWS JKL · 1 event in 1 county or zone
Lightning struck equipment at the Mount Vernon water plant, knocking out both pump motors. This slowed the plants pumping capacity to nearly every water district in the county except Livingston.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck equipment at the Mount Vernon water plant, knocking out both pump motors. This slowed the plants pumping capacity to nearly every water district in the county except Livingston. The strike occurred around 10 am on Saturday morning, hitting the area of the plant that houses the pumps, knocking out the pump motor starters on both pumps. The estimated damage sustained to the pumping equipment was around $100,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 18, 6:25 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 18, 6:25 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
725 AM EDT SAT JUN 18 2011
.SHORT TERM.../TODAY THROUGH SUNDAY NIGHT/
06Z SFC ANALYSIS INDICATES A WASHED OUT FRONTAL BOUNDARY RESIDING
JUST NORTH OF THE OHIO VALLEY...AND A WARM FRONT DRAPED ALONG THE
MISSOURI VALLEY WITH AN AREA OF LOW PRESSURE ALONG THE FRONT OVER
TX AND OK. RADAR PAINTS A BROAD SWATH OF LIGHT RAIN MOVING SE ACROSS
ERN KY WITH A FEW TSTMS STILL ACTIVE OVER NRN/CENTRAL KY AND SRN IN
DROPPING SE TOWARDS THE CWA BUT THE LATEST IR SHOT SUGGESTS MOST OF
THIS ACTIVITY IS CONTINUING TO DWINDLE. OF MORE CONCERN IN THE SHORT
TERM IS THE CONVECTION WHICH BLEW UP OVER CENTRAL IL SINCE
MIDNIGHT...ALONG WITH ANOTHER MCS OVER KS WHICH IS CURRENTLY MOVING
INTO MO.
THE CHALLENGE FOR THE PERIOD INVOLVES THE TIMING AND STRENGTH OF A
SERIES OF SHORTWAVE TROFS PROGGED TO PASS OVER THE OHIO VALLEY
TODAY...TONIGHT...AND SUNDAY. ALL OF THE MODELS ARE REPRESENTING THE
CURRENT ACTIVITY OVER IL TO SOME EXTENT...AND A LOSE CONSENSUS WOULD
SUGGEST THIS ACTIVITY WILL PUSH OFF TO THE EAST THRU THE MORNING
STAYING GENERALLY NORTH OF THE AREA AS AN 850 LLJ BEGINS NOSING INTO
THE OHIO VALLEY. CURRENT THINKING IS THAT THIS FEATURE WILL LIKELY
BEGIN TO DRIFT SOUTH OVER THE PREDAWN HOURS...POTENTIALLY LOSING SOME
OF ITS PUNCH ALONG THE WAY...BUT JUSTIFYING GOOD CHANCE POPS OVER THE
NRN HALF OF THE AREA.
FOR THIS AFTERNOON...THE GFS REMAINS ON THE STRONGER END OF THE
ENVELOP WITH A MORE ROBUST SHORT WAVE TRAVERSING ERN KY WHILE THE
NAM ALONG WITH THE ECMWF HAVE A MORE SUBTLE WAVE PASSING OVERHEAD
AROUND THE EARLY/MID AFTERNOON TIME FRAME. INSTABILITY ADVERTISED IN
THE FCST SOUNDINGS LOOKS A LITTLE OVERDONE BASED ON DEW POINTS IN THE
LOW/MID 70S. STILL THERE APPEARS TO BE ENOUGH TO GO AROUND FOR AT
LEAST A FEW STRONG TSTMS TO DEVELOP THIS AFTERNOON IF WE CAN IN FACT
CLEAR OUT SOME OF THE CONVECTIVE DEBRIS THAT WILL LIKELY BE LINGERING
OVER THE COAL FIELDS THIS MORNING.
TONIGHT...THE GFS SIDES WITH THE EURO IN BRINGING ANOTHER SHORT WAVE
DOWN ACROSS ERN KY WHILE THE NAM CARRIES THIS FEATURE NORTH THRU
IN/OH. WITH THE LLJ STILL PROGGED TO BE FOCUSED OVER THE AREA AND
SEVERAL VARIATIONS OF A TRIGGER ADVERTISED...HAVE USED LIKELY POPS IN
THE NORTH WITH GOOD CHANCE POPS IN THE SOUTH AND EXPECT THAT THE
SEVERE THREAT WILL DIMINISH AFTER SUNSET...THOUGH WOULD NOT BE
SURPRISED TO SEE A FEW STRONG STORMS SUSTAINING THRU MIDNIGHT.
ON SUNDAY...YET ANOTHER WAVE IS PROGGED TO RIDE UP THE OHIO VALLEY
ALONG THE QUASI STATIONARY BOUNDARY JUST NORTH OF THE FCST AREA. WITH
INSTABILITY LIKELY REDEVELOPING DURING THE DAY AND ALL OF THE
GUIDANCE POINTING TOWARDS A CONTINUATION OF THE LLJ OVERHEAD...WILL
HAVE TO WAIT AND SEE WHERE THE BOUNDARY ACTUALLY SETS UP BUT THIS
SHOULD PROVIDE A BETTER HANDLE ON WHERE CONVECTION WILL BE FOCUSED.
STILL TOO MANY VARIABLES TO SORT OUT...SO HAVE USED THE BROAD BRUSH
FOR POPS WITH HIGHER PROBABILITIES IN THE NORTH AND OVER THE HIGHER
TERRAIN ALONG THE VA/WV BORDER...TAPERING OFF FROM SW TO NE OVERNIGHT.
FOR TEMPERATURES...STAYED CLOSE TO THE INHERITED NUMBERS WITH A
SLIGHT BLEND TOWARDS THE MORE CONSERVATIVE MET NUMBERS WHICH LOOK TO
HAVE THE BETTER HANDLE ON THE IDEA OF A MORE LIMITED DIURNAL SWING.
.LONG TERM.../MONDAY THROUGH FRIDAY/
THE 18Z/17TH GFS AND 00Z GFS AS WELL AS 12Z/17TH ECMWF AND 00Z ECMWF
GENERALLY SUPPORT THE PREVIOUS FORECAST. THEREFORE...NO SIGNIFICANT
CHANGES WERE NECESSARY. THERE REMAINS SOME UNCERTAINTY IN THE TIMING
OF THE RIDGE AXIS MOVING IN EARLY IN THE WEEK AND THEN LATER IN THE
WEEK WITH THE ARRIVAL AND DEPARTING OF THE UPPER LEVEL LOW AND ITS
EVENTUAL TRACK. IF RAINFALL IN THE NEAR TERM IS ON THE MODERATE TO
HEAVY SIDE...IT WOULD APPEAR THAT MAX T IN THE MON TO WED PERIOD
WOULD BE LOWER THAN CURRENT MEX GUIDANCE AND PERHAPS LOWER THAN
CURRENTLY FORECAST.
THE PREVIOUS LONG TERM DISCUSSION FOLLOWS:
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD NORTHWARD INTO THE
TENNESSEE AND OHIO RIVER VALLEYS EARLY IN THE WORK WEEK BEFORE AN
EJECTING WESTERN CONUS UPPER LOW GRADUALLY SUPPLANTS THE RIDGE LATE
IN THE WEEK. FORECAST MODELS ARE IN DECENT AGREEMENT ON THIS
SYNOPTIC PATTERN.
AT THE SURFACE...A WEAK...WAVY FRONT WILL RESIDE JUST TO OUR NORTH
ON MONDAY BEFORE IT SHIFTS FURTHER TO OUR NORTH INTO TUESDAY AS A
STRONG SURFACE LOW WINDS UP OVER THE PLAINS. WE WILL CONTINUE A LOW
CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY EVENING WITH THIS FRONT
IN THE VICINITY...BUT THEN KEEP TUESDAY AND TUESDAY NIGHT DRY WITH
THE UPPER RIDGE OVERHEAD. RAIN CHANCES WILL THEN INCREASE AGAIN FROM
WEDNESDAY INTO THURSDAY AS PROGS INDICATE A COLD FRONT WILL EASE
OVER SLOWLY INTO THE REGION. THERE ARE SOME TIMING DIFFERENCES IN
THE PROGS...SO WILL KEEP POPS IN THE 30-40 PERCENT RANGE FOR ANY
GIVEN PERIOD AT THIS TIME. PROGS THEN INDICATE THE FRONT WILL STALL
OVERHEAD SO WE WILL KEEP A THUNDERSTORM MENTION IN THE FORECAST
THURSDAY NIGHT INTO FRIDAY.
TEMPERATURES WILL BE WARM AND MUGGY MONDAY THROUGH WEDNESDAY...WITH
HIGHS PUSHING THE LOW 90S EACH DAY. GFSX MOS GUIDANCE IS PROBABLY A
TAD WARM...BUT OVERALL DOES NOT LOOK TOO BAD DURING THIS WARM SPELL.
WE CAN THEN EXPECT A GENERAL COOL DOWN THURSDAY INTO FRIDAY AS THE
FRONT ENTERS THE SCENE WITH HIGHS RETURNING TO THE 80S.
&&
.AVIATION.../12Z TO 12Z/...UPDATED
ACTIVE PERIOD ON TAP FOR ERN KY WITH A COMPLEX OF TSTMS AT ISSUANCE
APPROACHING THE AREA. THIS INITIAL BATCH OF CONVECTION WILL BRING A
TEMPORARY REDUCTION TO MVFR CIGS ALONG WITH IFR VSBYS THRU THE
MORNING. COULD SEE A BRIEF LULL IN THE MORE INTENSE ACTIVITY FROM
LATE MORNING THRU EARLY AFTERNOON BEHIND THIS INITIAL ROUND...BUT
THERE IS STILL A GOOD POSSIBILITY THAT MORE INTENSE STORMS WILL
IMPACT THE TAF SITES LATER THIS AFTERNOON AND EVENING. FOR THE MOST
PART...VFR WILL PREVAIL THRU THE DAY BUT EXPECT THAT CIGS/VSBYS IN
TSTMS WILL DROP TO IFR...WITH STRONG VRB WINDS POTENTIALLY GUSTING TO
35 KTS. CANNOT RULE OUT A FEW SCT TSTMS OVERNIGHT BUT FOG WILL ALSO
BECOME A PROBLEM AFTER MIDNIGHT WITH VSBYS LIKELY DROPPING OFF TO LOW
END IFR OR WORSE BY DAYBREAK ON SUNDAY.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MB
LONG TERM....JP/ABE
AVIATION...MB
Hazardous weather outlook, Jun 18, 3:02 AM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
402 AM EDT SAT JUN 18 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
402 AM EDT SAT JUN 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED ACROSS EASTERN KENTUCKY TODAY AND TONIGHT.
SOME OF THE STORMS THIS AFTERNOON COULD BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS AND HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE AGAIN FROM SUNDAY THROUGH MONDAY
EVENING...AND AGAIN FROM WEDNESDAY AFTERNOON THROUGH FRIDAY. SOME OF
THE STORMS ON SUNDAY COULD BECOME STRONG TO SEVERE...WITH DAMAGING
WINDS THE MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF SEVERE WEATHER
THIS WEEKEND TO THE NATIONAL WEATHER SERVICE IN JACKSON KY...OR THEIR
LOCAL LAW ENFORCEMENT.
MB
In the hours before
Special weather statement, Jun 18, 6:52 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
752 AM EDT SAT JUN 18 2011
KYZ068-079-080-083-181230-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-
752 AM EDT SAT JUN 18 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 830
AM EDT SATURDAY MORNING...
SOUTHWESTERN ROCKCASTLE...
PULASKI...
EXTREME WEST CENTRAL LAUREL AND
EXTREME NORTH CENTRAL WAYNE.
AT 751 AM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM 12 MILES NORTHWEST OF CAINS STORE TO NAOMI...OR ALONG
A LINE EXTENDING FROM 25 MILES NORTHWEST OF SOMERSET TO 11 MILES
SOUTHWEST OF SOMERSET...MOVING EAST AT 25 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NANCY AROUND
800 AM EDT...PULASKI COUNTY PARK AROUND 805 AM EDT...STAB AROUND 810
AM EDT...HOGUE AROUND 815 AM EDT...SCIENCE HILL AROUND 820 AM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OVER ONE
INCH PER HOUR...GUSTY WINDS AS HIGH AS 40 TO 50 MPH...FREQUENT
LIGHTNING AND DIME TO NICKEL SIZED HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
PELTON
Special weather statement, Jun 18, 7:27 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
827 AM EDT SAT JUN 18 2011
KYZ068-079-080-083>085-181300-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-
827 AM EDT SAT JUN 18 2011
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 900 AM EDT SATURDAY MORNING...
ROCKCASTLE...
PULASKI...
WESTERN LAUREL...
WAYNE...
WHITLEY AND
MCCREARY.
AT 826 AM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 16 MILES SOUTHWEST OF STANFORD TO 11 MILES EAST
OF MONTICELLO...MOVING EAST AT 30 MPH.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
DUSTY
Special weather statement, Jun 18, 8:13 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
913 AM EDT SAT JUN 18 2011
KYZ079-083>085-181400-
PULASKI-WAYNE-WHITLEY-MCCREARY-
913 AM EDT SAT JUN 18 2011
...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1000 AM EDT SATURDAY MORNING...
EXTREME SOUTH CENTRAL PULASKI...
EXTREME EAST CENTRAL WAYNE...
EXTREME WEST CENTRAL WHITLEY AND
MCCREARY.
AT 913 AM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR CO-OPERATIVE...OR 9 MILES WEST OF WHITLEY CITY...MOVING
NORTHEAST AT 30 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STEARNS AROUND
925 AM EDT...MARSHES SIDING AROUND 930 AM EDT...WIBORG AROUND 935 AM
EDT...BEULAH HEIGHTS AROUND 940 AM EDT...DUCKRUN AROUND 945 AM EDT.
RESIDENTS SHOULD EXPECT BRIEF HEAVY RAINFALL...WITH RAINFALL RATES
BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
RAY
Lightning, Rockcastle
- When
- June 18, 8:58 AM EST to 9:02 AM EST
- Where
- Rockcastle County, Mt Vernon
- Property damage
- $250,000
- Reported by
- Public
- Coordinates
- 37.350, -84.350
Lightning struck the pumping equipment at the Mt. Vernon water plant early Saturday morning, causing a slow down of the water pumping capability around the county. Around 1 pm, the County Judge Executive declared a state of emergency around the county. The Health Dept decided around 630 pm to shut down all of the restaurants, car washes, and laundromats in the county due to concerns over the safety of the water and to conserve water. None of these businesses were reopened until Sunday morning.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 18, 20111 death · 1 injured · $3.3 million · 1.75 in hail · 36 events
- Flash Flooding and Flooding in Illinois, June 18 to 21, 20111 death · $850,000 · 6 events
- Damaging Winds in North Carolina, June 18, 20111 death · $76,000 · 50 kt wind · 26 events
- Tornadoes and Hail in Missouri, June 18 to 19, 20113 injured · $150,000 · EF2 · 23 events
- Hail and Damaging Winds in Nebraska, June 18, 2011$21 million · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, June 18, 20112 injured · $1.4 million · 1.75 in hail · 15 events
- Wildfire in Texas, June 18 to 24, 2011$2.0 million · 1 event
- Tornadoes and Flash Flood in Missouri, June 18 to 19, 2011$68,000 · EF1 · 43 events
- Damaging Winds in Alabama, June 18, 2011$252,000 · 65 kt wind · 35 events
- Wildfire in Texas, June 18 to 22, 2011$490,000 · 6 events
- Wildfire in North Carolina, June 18 to 30, 2011$500,000 · 1 event
- Damaging Winds in Missouri, June 18, 20111 injured · $111,000 · 65 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325519.